Advertisement

Applied Mathematics & Optimization

, Volume 73, Issue 3, pp 419–432 | Cite as

Parabolic Bellman-Systems with Mean Field Dependence

  • Alain Bensoussan
  • Dominic BreitEmail author
  • Jens Frehse
Article

Abstract

We consider the necessary conditions for Nash-points of Vlasov-McKean functionals \(\mathcal {J}^{i}[\mathbf{v}]=\int _{Q}mf^{i}(\cdot ,m,\mathbf{v})\,dx\,dt\) (\(i=1,...,N\)). The corresponding payoffs \(f^{i}\) depend on the controls \(\mathbf{v}\) and, in addition, on the field variable \(m=m(\mathbf{v})\). The necessary conditions lead to a coupled forward-backward system of nonlinear parabolic equations, motivated by stochastic differential games. The payoffs may have a critical nonlinearity of quadratic growth and any polynomial growth w.r.t. m is allowed as long as it can be dominated by the controls in a certain sense. We show existence and regularity of solutions to these mean-field-dependent Bellman systems by a purely analytical approach, no tools from stochastics are needed.

Keywords

Nonlinear parabolic systems Bellman equations Stochastic differential games Mean field dependence 

Mathematics Subject Classification

35B50 35K55 35B65 49L20 

Notes

Acknowledgments

The first author acknowledges support from the National Science Foundation, Grant DMS-1303775 and the Research Grant Council of Hong Kong Special Administrative Region, Grant GRF 500113.

References

  1. 1.
    Bensoussan, A.: Stochastic Control by Functional Analysis. North-Holland, Amsterdam (1982)zbMATHGoogle Scholar
  2. 2.
    Bensoussan, A., Frehse, J.: Nonlinear elliptic systems in stochastic game theory. J. Reine Angew. Math. 350, 23–67 (1984)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Bensoussan, A., Frehse, J.: \(C^{\alpha }\)-regularity results for quasilinear parabolic systems. Comment. Math. Univ. Carolin. 31(3), 453–474 (1990)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Bensoussan, A., Frehse, J.: Regularity results for nonlinear elliptic systems and applications. Applied Mathematical Sciences, vol. 151. Springer, Berlin (2002)zbMATHGoogle Scholar
  5. 5.
    Bensoussan, A., Frehse, J.: Smooth solutions of systems of quasilinear parabolic equations. ESAIM Control Optim. Calc. Var. 8, 169–193 (2002). A tribute to J. L. LionsMathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bensoussan, A., Frehse, J.: Systems of Bellman equations to stochastic differential games with discount control. Boll. Unione Mat. Ital. 9 1(3), 663–681 (2008)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Bensoussan, A., Frehse, J., Yam, P.: Mean Field Games and Mean Field Type Control Theory. Springer Briefs in Mathematics. Springer, New York (2013)CrossRefzbMATHGoogle Scholar
  8. 8.
    Bensoussan, A., Lions, J.-L.: Impulse Control and Quasivariational Inequalities \(\mu \). Gauthier-Villars, Montrouge (1984). Translated from the French by J. M. ColeGoogle Scholar
  9. 9.
    Fleming, W.H., Rishel, R.W.: Deterministic and Stochastic Optimal Control. Applications of Mathematics, vol. 1. Springer, Berlin (1975)CrossRefzbMATHGoogle Scholar
  10. 10.
    Friedman, A.: Stochastic Differential Equations and Applications. Probability and Mathematical Statistics, vol. 28. Academic Press (Harcourt Brace Jovanovich Publishers), New York (1976)zbMATHGoogle Scholar
  11. 11.
    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order. Classics in Mathematics. Springer, Berlin (2001). Reprint of the 1998 editionzbMATHGoogle Scholar
  12. 12.
    Krylov, N.: Control Diffusion Processes. Springer, Berlin (1980)CrossRefzbMATHGoogle Scholar
  13. 13.
    Ladyzhenskaya, O.A., Solonnikov, V.A., Ural’tseva, N.N.: Linear and Quasilinear Equations of Parabolic Type. Translations of Mathematical Monographs, vol. 23. American Mathematical Society, Providence, RI (1967). Translated from the Russian by S. SmithzbMATHGoogle Scholar
  14. 14.
    Lasry, J.M., Lions, P.-L.: Mean field games. Jpn. J. Math. 2, 229 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Porretta, A.: Alessio. Weak solutions to Fokker-Planck equations and mean field games. Arch. Ration. Mech. Anal. 216(1), 1–62 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Porretta, A.: On the planning problem for the mean field games system. Dyn. Games Appl. 4(2), 231–256 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Wikipedia: mean field game theory https://en.wikipedia.org/wiki/Mean_theory

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.Naveen Jindal School of Management, University of Texas at DallasRichardsonUSA
  2. 2.Department of SEEMCity University of Hong KongKowloon TongHong Kong
  3. 3.Department of MathematicsHeriot-Watt UniversityEdinburghUK
  4. 4.Department of Applied MathematicsUniversity of BonnBonnGermany

Personalised recommendations